Antibiotics and Crohn's disease

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

TWE
New Member


Date Joined Mar 2005
Total Posts : 4
   Posted 4/14/2009 11:09 AM (GMT -7)   
   Has anyone with Crohn's disease had experience with taking antibiotics for an absessed tooth?  I have found no information on this, but my experience is that the effectiveness of the antibiotic is reduced, but I don't know if by reduced absorption or by the medication (asacol, folic acid, KCl, dyazide, etc).  Can anyone add any information?

Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 4/14/2009 11:36 AM (GMT -7)   
I have taken anti-b's for various infections and never had any problems other than them giving me bad D at times. You would have to talk to your pharmacist to make sure they didn't interact with your other meds. But I have never had any problems with absorption of the anti-b's. Only thing I do is take my probiotics two hours after each anti-b dose. Good luck!
Gail*Nanners* Co-Moderator for Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium and Xanax as needed. Resections in 2002 and 2005. Also diagnosed with Fibromyalgia and Osteoarthritis and Anxiety. Currently my Crohns is in remission.
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 4/14/2009 1:50 PM (GMT -7)   
You can check with your pharmacy about that, but I'd like to add that I hope you're taking a good probiotic (daily and indefinitely) espceially when on antibiotics since antis tend to kill off everything making your system even more vulnerable....probiotics can aid with IBD symptoms especially since we tend to have bacterial overgrowth mean that probiotics are even more necessary for us daily and indefinitely.

:)
My bum is broken....there's a big crack down the middle of it! LOL :)


Missmissy
Regular Member


Date Joined Oct 2006
Total Posts : 237
   Posted 4/14/2009 2:04 PM (GMT -7)   
Hi TWE~I just had an experience with Augmentin that is an antibiotic prescribed for me for a bad tooth. It raise Holy H--- with my colon. If I had known, I would have checked with my Gastro. doctor before starting the Augmentin. I don't know about the absorption issue. I didn't have any luck with the probiotics before or after the medication. My pharmacist told me that the antibiotics kill off both the good and the bad bacteria. Hope this helps! Hope your tooth feels better soon!
Dawn
Asacol 1200 mg. 3 times daily, Rowasa enema AM & PM,
probiotics, lots of hope and prayers! 52 years old, diagnosed formally 10-06. If it doesn't kill ya, it'll only make you stronger!


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 4/14/2009 2:56 PM (GMT -7)   
While on antibiotics it's important to take your probiotics at least 2 hours after you're done taking your antibiotics in order for the antis not to kill off the probiotics and to replenish the good bacteria in your gut flora...

Mismissy, it could be a matter of you not finding the right probiotic or getting enough CFUs from the probiotic you tried as well as taking the probiotics before you took your antis would have no benefit since the antis would kill off the probiotics.


Most do find benefits with their symptoms by taking probiotics daily and indefinitely...either way they are doing good but are more effective if you're taking a good one and one that contains at least 5 billion CFUs.


:)
My bum is broken....there's a big crack down the middle of it! LOL :)


WriterMum
Regular Member


Date Joined Apr 2009
Total Posts : 166
   Posted 4/23/2009 7:23 AM (GMT -7)   
I just took 4 rounds of antibiotics for 2 infections which led to a bad flare-up, but the antibiotics did their job. I would follow the advice of others to make sure that you keep good bacteria up. Keep your stress levels down and rest well, and hopefully the Crohn's will be OK.

Lisa430
Regular Member


Date Joined May 2007
Total Posts : 148
   Posted 4/25/2009 7:24 PM (GMT -7)   
some antibiotics are much worse on your gut than others. My GI told me to request Levaquin, which is pretty broad spectrum and does not kill your gut. I have had to take it a few times for sinue infections, and as long as I kept up with the probiotics (which also prevents those nasty yeast infections) I had no problems

catpower
Regular Member


Date Joined Nov 2008
Total Posts : 192
   Posted 4/26/2009 4:15 PM (GMT -7)   
Ditto Levaquin. It is the only antibiotic that does not send me into a Crohn's flare. I am on it now for a sinus infection, and so far my gut is still ok.
Dx with Crohn's Colitis; Meds: Pred and Imuran; female in late 20s.

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 11:00 AM (GMT -7)
There are a total of 2,731,685 posts in 300,951 threads.
View Active Threads


Who's Online
This forum has 151123 registered members. Please welcome our newest member, Joyce Apuzzo.
315 Guest(s), 10 Registered Member(s) are currently online.  Details
Wanda1225, Xmaslover, Girlie, John75, Huddie, ChickenArise, Leah2013, 1039smooth, Graytech, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer